Minnesota, 2022

Hail and Damaging Wind in Minnesota, September 17, 2022

September 17, 2022 · NWS FGF · 3 events in 2 counties and zones

Severe thunderstorms moved through Beltrami and Hubbard counties, producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms moved through Beltrami and Hubbard counties, producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 17, 2:12 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 17, 2:12 PM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
312 PM CDT Sat Sep 17 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 312 PM CDT Sat Sep 17 2022

Severe thunderstorm potential the main concern this evening.

Forcing from the upper wave across central ND continues to
propagate northeastward, with associated showers and isolated
thunder (on the southern edge of the forcing which would be the
northern edge of MUCAPE).

In the warm sector ahead of the cold front, satellite imagery
indicates a cu field, while mesoanalysis indicates MLCAPE and
effective shear increasing. No signs of convective initiation (CI)
yet, and guidance suggests it should be between now and 5pm. Low
level forcing is weak (as indicated by the surface wind field) and
upper level forcing is to the north where current shower activity
is located. CI is likely waiting for a combo of weakened capping
and forcing from cold fropa. Timing of these two factors would
lead to a very small window of opportunity for storms across the
FGF CWA. Any initial storm development would be discrete, leading
to supercell storm impacts (hail up to 2 inches, possible tornado,
wind ~60 mph). Effective storm relative helicity is weaker, which
would limit tornado potential. Other possible, but less likely
scenarios: 1) CI within the warm sector ahead of the cold fropa,
which would lead to greater coverage of severe storms further west
and 2) convection across the central Red River Valley builds into
northward advancing instability and eventually stronger effective
shear gradually strengthening and becoming severe.

Subsidence behind the upper wave sets in for later tonight into
Sunday leading to minimal impacts to end the weekend.

.LONG TERM...(Monday through Saturday)
Issued at 312 PM CDT Sat Sep 17 2022

Zonal flow aloft will start our week on Monday as the ridge
breaks down and starts moving east. A shortwave travels over our
region Monday afternoon into Tuesday giving us a chance for rain.
The amount of rain that is received is likely to be less than a
tenth from ensemble guidance. On Wednesday a pressure system moves
through Manitoba compressing the isobars over the Dakotas and
Minnesota region. Strong upper level support will come from the
exit region of the a jet streak at the 500 and 300mb level.
However, the surface and 850mb dewpoints are progged to be quite
dry with temperatures between 32 and 35F. Grand ensemble guidance
gives us only a 30% chance of receiving any measurable
precipitation. Gusty winds up to 20-30mph are probable as mixing
occurs. Thursday afternoon into Friday the upper low that sat off
the west coast will migrate over the Dakotas aiding in moisture
advecting into our area helping the chances of measurable rain
Friday afternoon into Saturday. The confidence of the amount of
precipitation Friday and Saturday is low since its still too far
out to gauge exact placement of the transient low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1220 PM CDT Sat Sep 17 2022

Fog has dissipated across the area this morning, with some very
localized patchy areas still lingering in west central MN. MVFR
conditions continue for TAF sites throughout the afternoon hours.
An approaching system brings the chance for showers and isolated
thunderstorms for DVL, TVF, GFK, and FAR 21-23z through 03z. BJI
sees the chance for scattered rain and thunderstorms after 23z
through 05z. Some of the thunderstorms in BJI may be on the
stronger side at times.

The lower level cloud deck continues to shift eastward this
afternoon, with ceilings improving from west to east throughout
the rest of today. Lower ceilings in MN are expected during the
overnight hours as the showers and storms continue to move out of
the forecast region. Some isolated patchy FG may be possible in
BJI and TVF after 08z through 15z as dew point depressions are
very small and winds remain rather light behind the showers and
thunderstorms. There will also be a gradual wind shift through the
overnight for all TAF sites, with direction switching from the NW
to the SW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...TG
LONG TERM...MM
AVIATION...Spender
Hazardous weather outlook, Sep 17, 2:17 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
317 PM CDT Sat Sep 17 2022

MNZ001>009-013-014-029-040-NDZ006>008-014>016-024-026>030-038-039-
049-052>054-181300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
Wilkin-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh-
317 PM CDT Sat Sep 17 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ015>017-022>024-027-028-030>032-181300-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-
317 PM CDT Sat Sep 17 2022

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms are expected late
afternoon and early evening. Main threats will be hail up to ping
pong ball sized, winds up to 60 mph, and perhaps a tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The radar

The Fargo/Grand Forks radar (KMVX), 190 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Beltrami

When
September 17, 5:10 PM CST
Where
Beltrami County, 1.67 mi NE of Lavinia
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
47.540, -94.800

Emergency Manager reports 1-inch to 1.25-inch hail within Lake Bemidji State Park. Additional damage included small branches broken off trees. Time estimated based on radar.

Thunderstorm Wind, Hubbard

When
September 17, 5:10 PM CST
Where
Hubbard County, 0.84 mi SW of Laporte
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.210, -94.780

NWS Employee spoke with the public and noted 3-inch to 4-inch tree branches down just west of the city of Laporte, MN.

Hail, Beltrami

When
September 17, 5:40 PM CST
Where
Beltrami County, 8.91 mi SE of Hines
Measured
1.25 in hail
Reported by
Public
Coordinates
47.600, -94.480

Public reports half-dollar-sized hail, with damage to boat gauges caused by the hail. Time estimated based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054141, 1054150, 1054144.